Journal of the Mathematical Society of Japan

Orderability in the presence of local compactness

Valentin GUTEV

Full-text: Open access

Abstract

We prove that a locally compact paracompact space is suborderable if and only if it has a continuous weak selection. This fits naturally into the pattern of the van Mill and Wattel's characterization [15] of compact orderable spaces, and provides a further partial positive answer to a question of theirs. Several applications about the orderability and suborderablity of locally compact spaces are demonstrated. In particular, we show that a locally compact paracompact space has a continuous selection for its Vietoris hyperspace of nonempty closed subsets if and only if it is a topologically well-orderable subspace of some orderable space.

Article information

Source
J. Math. Soc. Japan, Volume 60, Number 3 (2008), 741-766.

Dates
First available in Project Euclid: 4 August 2008

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1217884491

Digital Object Identifier
doi:10.2969/jmsj/06030741

Mathematical Reviews number (MathSciNet)
MR2440412

Zentralblatt MATH identifier
1148.54014

Subjects
Primary: 54F05: Linearly ordered topological spaces, generalized ordered spaces, and partially ordered spaces [See also 06B30, 06F30]
Secondary: 54B20: Hyperspaces 54C65: Selections [See also 28B20]

Keywords
Vietoris hyperspace continuous selection weak selection orderable space semi-orderable space suborderable space topologically well-orderable subspace

Citation

GUTEV, Valentin. Orderability in the presence of local compactness. J. Math. Soc. Japan 60 (2008), no. 3, 741--766. doi:10.2969/jmsj/06030741. https://projecteuclid.org/euclid.jmsj/1217884491


Export citation

References

  • G. Artico, U. Marconi, R. Moresco and J. Pelant, Selectors and scattered spaces, Topology Appl., 111 (2001), 35–48.
  • G. Artico, U. Marconi, J. Pelant, L. Rotter and M. Tkachenko, Selections and suborderability, Fund. Math., 175 (2002), 1–33.
  • S. Eilenberg, Ordered topological spaces, Amer. J. Math., 63 (1941), 39–45.
  • R. Engelking, General topology, revised and completed edition, Heldermann Verlag, Berlin, 1989.
  • R. Engelking, R. W. Heath and E. Michael, Topological well-ordering and continuous selections, Invent. Math., 6 (1968), 150–158.
  • V. Gutev, Weak orderability of second countable spaces, Fund. Math., 196 (2007), 275–287.
  • V. Gutev and T. Nogura, Selections and order-like relations, Appl. Gen. Topol., 2 (2001), 205–218.
  • V. Gutev and T. Nogura, Vietoris continuous selections and disconnectedness-like properties, Proc. Amer. Math. Soc., 129 (2001), 2809–2815.
  • V. Gutev and T. Nogura, A topology generated by selections, Topology Appl., 153 (2005), 900–911.
  • V. Gutev and T. Nogura, Selection problems for hyperspaces, Open Problems in Topology 2 (ed. Elliott Pearl), Elsevier BV., Amsterdam, 2007, pp.,161–170.
  • A. Haar and D. König, Über einfach geordnete Mengen, J. für die riene und engew. Math., 139 (1910), 16–28.
  • M. Hrušák and I. Martínez-Ruiz, Selections and weak orderability, in preparation, 2007.
  • D. J. Lutzer, A metrization theorem for linearly orderable spaces, Proc. Amer. Math. Soc., 22 (1969), 557–558.
  • E. Michael, Topologies on spaces of subsets, Trans. Amer. Math. Soc., 71 (1951), 152–182.
  • J. van Mill and E. Wattel, Selections and orderability, Proc. Amer. Math. Soc., 83 (1981), 601–605.
  • K. Morita, Star-finite coverings and star-finite property, Math. Japonicae, 1 (1948), 60–68.
  • R. H. Sorgenfrey, On the topological product of paracompact spaces, Bull. Amer. Math. Soc., 53 (1947), 631–632.